Blood thinners leading to bleeding gums @ Reward Me

Beware Bleeding Gums From Blood Thinners

There are many reasons for bleeding gums, but one to keep in mind is that gums can bleed due to a person's use of blood thinners.


There are many reasons for bleeding gums, but one to keep in mind is that gums can bleed due to a person's use of blood thinners. An obvious way to cure bleeding gums would be to stop the medication, but blood thinners are necessary for many people, since they are designed to prevent blood clots. Some blood thinners are meant to be taken long-term, while others are prescribed for a few weeks only.

Be sure to tell your dentist that you are taking a blood thinner before you schedule a dental procedure. You may need to stop taking the medication for a few days prior to the procedure and undergo a blood test. But don't stop taking medication without consulting your doctor. Communication is the key to successfully managing a dental procedure and maintaining good oral hygiene while taking blood thinners.

People who take blood thinners must be especially careful in all aspects of personal hygiene, including shaving, tooth brushing, and flossing. Use a toothbrush with very soft bristles, and a soft floss to reduce any discomfort associated with oral care and to reduce your risk for bleeding gums. Brush and floss gently; don't apply too much pressure. Also, be sure to wear a mouth guard if you participate in a contact sport, because the blood thinners will make you more susceptible to bleeding in the event of a mouth injury.

Registration

Become a member of Reward Me and get exclusive offers!

Become a member

Read these useful tips to get healthy gums.

Read expert tips for oral health and dental care here.

Read more health tips to stay fit.

Confirm your personal information

In order to finalize your request, please fill-in the requested information below.